The 12th Invest in ME Research Conference June, 2017, Part 2
MEMum presents the second article in a series of three about the recent 12th Invest In ME International Conference (IIMEC12) in London.
Discuss the article on the Forums.

Very low vitamin C tolerance...any significance?

Discussion in 'Alternative Therapies' started by tayaway, Sep 14, 2014.

  1. tayaway

    tayaway

    Messages:
    4
    Likes:
    7
    I have tried taking vitamin C many times before and can *maybe* tolerate 250mg. If I move up to 500mg I have bowel issues. This is true for ascorbic acid, buffered forms, and ascorbyl palmitate. Even if I take it with food (when I would rather take it with just water on an empty stomach, because I think that's how I'm supposed to do it). Only liposomal doesn't affect my digestion at all. Does this mean anything, like perhaps I am so low in vitamin C that I am having a bigger reaction to it? I would love to "titrate up to bowel tolerance" but it just doesn't seem like I will be getting very far with that. Unless I just need to go extremely slowly and increase by a few granules of the crystals at a time instead of using relatively "higher" dose capsules/tablets. Has anyone else here been that sensitive to ascorbic acid and then eventually been able to move up to mega doses?

    For the most part, I usually tend toward constipation so you'd think the increase in bowel movement would be welcome. But it really just irritates my digestive tract and the gas and uncomfortable feeling are not pleasant.
     
  2. PeterPositive

    PeterPositive Senior Member

    Messages:
    1,426
    Likes:
    1,033
    In my case vitamin C simply affects my digestion which is already having lots of problems. I have the same problem and years ago I wasn't able to take more than 100-200mg per meal.

    What I normally do is taking a small-ish dose (250mg) with every meal or snack, so that I can make a total of 1000-1500mg/day. Always with food. Without it will cause more problems, at least the regular vit C. (L-Ascorbic acid)

    Yes, that's expected even with healthy people. So if you already have a sensitive stomach/bowel it will take far less vit. C to cause problems.

    I have tried Ester-C and was able to up the dose but it didn't seem to work as effectively as the regular form, so I dropped it.

    cheers
     
  3. picante

    picante Senior Member

    Messages:
    763
    Likes:
    878
    Helena, MT USA
    I've had trouble (loose stools) with vit. C for ages, and discovered several years ago that I could tolerate this stuff, as much of it as I wanted to take: Allergy Research Group buffered Vitamin C, cassava root source.

    That was about the time I realized that most vitamin C is derived from corn, and that GM corn in any form causes me gut pain.

    So I happily loaded up on vit. C until their cassava-derived products started to go "out of stock" everywhere. That was over a year ago. You can still find the caps here and there, but I've hit only dead-ends trying to get the powder.
    If anyone knows of a good vit. C powder that's not derived from corn, I'd like to hear about it.

    Does this give you any clues, @tayaway?
     
  4. ukxmrv

    ukxmrv Senior Member

    Messages:
    4,323
    Likes:
    4,359
    London
    Have you tried Ester-C?

    (just mentioned that one as the Solgar variety was the first Vit C I could take in large doses without an upset stomach)
     
    JAM likes this.
  5. eafw

    eafw Senior Member

    Messages:
    816
    Likes:
    3,397
    UK
    Vitamin C pills have a laxative in many people regardless of health status. Why do want to take mega doses when it's just going to pass straight through you anyway ?
     
  6. Calathea

    Calathea Senior Member

    Messages:
    1,246
    Likes:
    781
    I'm taking it to help me absorb the iron I've been prescribed, as I have low stomach acis. That amount of iron should be massively constipating, and yet here I am, on a mere 500mg Vit C, going the other way.
     
  7. JalapenoLuv

    JalapenoLuv

    Messages:
    299
    Likes:
    99
    unknown
    Maybe you took too much vit C so your body decreased its absorption. Lay off for a few days then try it.
     
  8. Sidereal

    Sidereal Senior Member

    Messages:
    3,095
    Likes:
    17,172
    Even 100mg a day of vitamin C gives me GI upset. Feels like my insides are being shredded. However, I find I can take very large doses of liposomal C without any adverse effects.
     
  9. JalapenoLuv

    JalapenoLuv

    Messages:
    299
    Likes:
    99
    unknown
    Yes but liposomal is a high absorption form that is bypassing the normal absorption mechanism. I wouldn't advise it. It sounds like you're overdosing.

    I've taken up to 2 g vit C but never every day and not had any side effects.
     
  10. JAM

    JAM Jill

    Messages:
    419
    Likes:
    475
    I take up to 10g a day of either Ester-C or buffered C that my husband makes. The later tastes horrible, but is the easiest way to get a lot into my system. If you get the Ester-C get the 500mg pills, the 1000 are torture to swallow.
     
  11. justy

    justy Donate Advocate Demonstrate

    Messages:
    5,288
    Likes:
    12,021
    U.K
    I have the opposite problem, cant reach bowel tolerance! I no longer take ascorbic acid tho as it irritates the stomach and gives me gastritis. I take magnesium ascorbate instead
     

See more popular forum discussions.

Share This Page